Europe's drug safety committee lists NAION as very rare semaglutide side effect
Europe's safety panel and WHO now flag a rare, usually irreversible eye condition as a semaglutide risk, though questions remain about who is most affected.
Europe's medicines safety panel has added a rare eye disorder to the list of recognized semaglutide side effects. The Pharmacovigilance Risk Assessment Committee, part of the European Medicines Agency and known as PRAC, said non-arteritic anterior ischemic optic neuropathy — NAION — should be described in the labeling for Ozempic, Rybelsus and Wegovy as occurring "very rare," a category covering up to one case per 10,000 treated people [1].
The committee weighed laboratory work, trial results, reports filed after the drugs reached the market, and published medical literature before reaching that conclusion [1]. Semaglutide is the active molecule in all three brand-name products, which are used for type 2 diabetes and for weight management [1].
Two sets of numbers backed the decision. Findings from several large observational studies indicated that adults with type 2 diabetes given semaglutide faced roughly double the risk of developing NAION compared with similar patients who did not take it [1]. In absolute terms, that works out to about one extra case for every 10,000 person-years of treatment — a person-year being one patient treated for one year [1]. Trial data pointed the same direction, showing a slightly higher rate of the condition among semaglutide recipients than among those given a placebo [1].
The agency's guidance to prescribers and patients: anyone on these medicines who notices sudden loss of sight, or eyesight that worsens quickly, should get in touch with a doctor without delay, and the drug should be stopped once NAION is confirmed [1].
The World Health Organization weighed in later. On 27 June 2025 it published a medical product alert about the same risk, noting that NAION ranks among the leading causes of vision loss in adults and is the second most common optic neuropathy behind glaucoma [2]. It typically strikes one eye, painlessly and suddenly, along with swelling of the optic disc; sight seldom returns, and no treatment has been shown to work [2]. WHO said its Advisory Committee on Safety of Medicinal Products reviewed the evidence at a May 2025 meeting and called for the semaglutide Risk Management Plan to be revised so NAION counts as a potential risk, including any additional monitoring that requires [2]. The organization also pointed to reports of NAION after semaglutide use logged in VigiBase, its worldwide database of suspected adverse reactions, from multiple countries [2].
Why it matters for patients
Because damage from NAION usually cannot be reversed, catching it early is the practical concern [2]. The European guidance is explicit that new vision loss or fast-worsening sight during treatment warrants prompt medical contact, and that confirmed NAION means stopping semaglutide [1].
The labeling change also affects what patients are told. NAION will appear among the listed side effects on European product information for Ozempic, Rybelsus and Wegovy, rather than being unlisted [1].
Some questions remain open. The risk estimates cited involve adults with type 2 diabetes; whether a similar magnitude applies to people using semaglutide for obesity, or at particular doses, has not been reported [1]. Also not reported: whether the finding extends to other GLP-1 medicines such as tirzepatide, which falls outside this European review [1].
What happens next
PRAC's recommendations now go to the Committee for Medicinal Products for Human Use, or CHMP, which will adopt the agency's opinion [1]. The EMA notice was first issued on 6 June 2025 and amended on 13 June 2025 to remove a mention of the European Commission issuing a legally binding decision in the procedure [1]. WHO's alert carries a 27 June 2025 date [2]. Whether the US Food and Drug Administration will act similarly, or change US prescribing information, has not been disclosed.
Sources
Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.